Jacobs Journal of Clinical Case Reports

Profound Coagulopathy, Lactic Acidosis and Acute Renal Failure in a Diabetic patient taking Dabigatran and Metformin

Published on: 2017-08-28

Abstract

A 71-year-old female was admitted for treatment of a left hemispheric stroke secondary to uncontrolled hypertension and carotid artery stenosis. Despite worsening renal function, she initiated on dabigatran 150 mg twice daily. Upon discharge, her home medications, including aspirin and metformin, were restarted. Two weeks after discharge she presented to the Emergency Department lethargic and in moderate respiratory distress. An extensive workup revealed lactic acidosis, acute kidney failure, and profound coagulopathy. Transfer to a tertiary care hospital resulted in a nephrology consult and continuous renal replacement therapy (CRRT) to remove accumulated metformin and dabigatran. After 72 hours of supportive treatment, CRRT was discontinued and the profound coagulopathy and lactic acidosis resolved. The absence of dabigatran renal dosage adjustment combined with the metformin-associated lactic acidosis likely contributed to a life-threatening adverse event. This event potentially could have been avoided had the risk factors been identified and appropriate drug adjustments been made prior to her initial discharge.

Keywords

Dabigatran Adverse Event; Acute Renal Failure; Metformin; Profound Coagulopathy; Lactic Acidosis